Talk

Advanced search

Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.

Has anyone ever sued a GP for side effects of a medication?

(281 Posts)
jemimavintage Tue 22-May-18 15:44:23

Hello lovely group - Very quickly...

I had painful periods. I was refused a stronger painkiller to help with them. I'm now 50. This all kicked off approx. 3 years ago. Before then NO HISTORY of painful periods (even tho they've been getting more and more painful since a c-section in 1995), no history of pain meds, no history of ANY type of illness... Normal weight, 8 stone.

GP gives me Cerelle... within a month I am very very poorly... within 3 months I've had an emergency admission into a hospital in USA and had 3 procedures: gallbladder removal (no stones, no sludge, only mega irritation, cholecystitis), sphinctertomoy (because the sphincter had closed shut and blown my common bile duct out to several size that it should be, right up into my liver actually!!, and some stenting of that duct to help keep it open. The cost was $76,000. Health insurance paid it.

I have zero doubt that the WHOLE ISSUE, was caused by Cerelle. 'Gallbladder' disease is listed as a side effect. It also did NOTHING to stop my period pain, in fact, it gave me cramps and bleeding every single day.

I feel pretty mad to have gone through all of that. I was so scared. 6 days in hospital feeling very very poorly. Some outpatient appointments, a private MRCP scan in Harley St when I got back for £3,000 of my own money because I was still in pain and was worried that the hospital in USA (small border town) had screwed up. Well they had. I HAD acute pancreatitis from the gallbladder/sphincter issue....and no-one there told me. That lead to me having pancreatitis for 12 months and not realising it. My UK GP - the same practice - dismissed the Harley St conclusion that I had acute pancreatitis and tried to not give me any pain relief, saying it wasn't possible that I had it because my GB had now come out.

The Cerelle had a 'side effects' sheet in the box. One never thinks that one will GET the side effects. And I actually believed....that the 'pill' would stop my periods and give me some much needed relief.

On to today, I have adenomyosis and possibly endometriosis.. This has nothing to do with why I'm interested in whether I can DO anything about having suffered those side effects as a result of taking Cerelle tho..

I mean, can we bring a case for side effects from a med that the GP probably thought would.........help the situation??!!? It was a direct bunch of CRAP I got from that medication..

thanks group,

Jem x

Hadalifeonce Tue 22-May-18 15:47:27

I would assume, as the problem you had was listed as a possible side effect, you don't have a leg to stand on.

AmazingGrace16 Tue 22-May-18 15:48:14

I highly doubt it. It's a patient's responsibility to read the side effects and be informed about them. If you could sue a GP for side effects then no gp would ever prescribe anything because they all come with a potential something.

It sounds like you've gone through a lot and want to blame someone so that someone has to take responsibility. I think you need to seek closure over it all but don't think you'd get anywhere trying to pin all of this on the GP. They don't have crystal balls.

AornisHades Tue 22-May-18 15:49:02

I always assume the listed side effects might happen...

AmazingGrace16 Tue 22-May-18 15:49:57

I would also imagine that you would need to prove without doubt that your GP was negligent. It doesn't sound like they were.

Emelene Tue 22-May-18 15:51:35

Cerelle / hormonal contraception is commonly used to treat heavy periods. Many GPs would have prescribed the same, I don't think yours did anything wrong. I'm sorry you had such a bad experience. flowers

UtterlyUnimaginativeUsername Tue 22-May-18 15:53:03

The drug was licensed for what it prescribed for. The GP did nothing wrong.

upsideup Tue 22-May-18 15:54:22

Sue over what? He gave you medication that he hoped would help you, that has helped lots of other people, you were given the list of side effects and made the decision to go on it.
Unluckily for you ended up having negative side effects on the medication, thats no ones fault.
Theres always a risk with any medication, there is not anything a GP could prescrive without there being possible side effects.

AmazingGrace16 Tue 22-May-18 15:54:54

you say within a month you were very poorly and then within 3 months you were even worse. When within this time frame did you stop taking the pill? It sounds like you carried on taking it regardless of side effects?

Whatthefoxgoingon Tue 22-May-18 15:55:26

The gp acted correctly. You can’t sue for a side effect, every drug has loads of side effects!

TookyClothespin Tue 22-May-18 15:55:42

If it's a listed side effect I believe you cannot sue. That is why each box of meds comes with a leaflet. The person prescribing cannot be expected to tell you every possible side effect of medication, so the onus is on the patient to read the leaflet.
The prescriber prescribes the medication they believe, on balance, has the greatest chance of working with minimal side effects. They don't have a crystal ball though, so can't know for sure.

jimijack Tue 22-May-18 15:57:40

Yeah, if it's listed to make you aware and you took it, it's down to you, your responsibility. Not a chance of successfully suing.

Dobbythesockelf Tue 22-May-18 16:02:02

But it was listed as a side effect so how is it your GP's fault? If you were feeling ill you should have reported this to the GP. If it wasn't working you should have gone back to the GP. Oral contraceptives are often used to treat heavy periods but obviously they don't work for everyone the same way. I can't really see how any of this is your GP's fault.

Murane Tue 22-May-18 16:06:20

One never thinks that one will GET the side effects.
Somebody does, otherwise it wouldn't be listed as a side effect. You must have known there was a small risk that you could be the 1 in 10,000 or whatever? Doubt that you have a leg to stand on, sorry.

wineandsunshine Tue 22-May-18 16:06:21

I doubt it very much as others have said it was a side effect...also how do you exactly prove it was caused by Cerelle?!

It could just be pure coincidence!

jemimavintage Tue 22-May-18 16:09:50

I stopped taking it after a month because it was so awful. Yep, it's clear that that's listed as a side effect - however - gallbladder disease sounds......*treatable*.....as in....antibiotics perhaps.. A patient may not know...gallbladder disease = GB OUT during a surgery, a sphinterotomy, stents and a year of acute pancreatitis. The leaflet did not say that.. so that's more of where my original question is going..

thanks!!

Jem smile

OhMyGodTheyKilledKenny Tue 22-May-18 16:10:55

How is it the GP's fault that you suffered from a known side effect of the meds?? confused

If a side effect is listed then you should assume that you could suffer with it. A GP won't know who will or won't be affected.

Sirzy Tue 22-May-18 16:11:20

I don’t get what the GP is supposed to have done wrong?

It’s awful you have been ill but that isn’t the GPs fault and if people can sue for a reaction to a medication prescribed for the right reason then we will have major issues including reluctance to prescribe anything at all

jemimavintage Tue 22-May-18 16:11:28

On balance, 47 years of good health. Zero gastro issues, ever.... One month into Cerelle, very very poorly. So yes, could be a horrible coincidence but statistically fairly doubtful.

jemimavintage Tue 22-May-18 16:12:23

It's more related to the drug maker, rather than GP. But the GP was the usual - no eye contact, grumbling, not wanting to know about 'womens things', spent no minutes listening to what the issues were, and so on.

thanks

Jem smile

jemimavintage Tue 22-May-18 16:14:13

The question posed is: has anyone here ever sued a GP (or drugmaker actually) for side effects. The question is not: what do you think of what happened when I took Cerelle. I'm asking for informed opinion from any legal bods, doctoring bods or people who have successfully brought cases.

thanks

Jem smile

sproutsandparsnips Tue 22-May-18 16:15:00

Yes but most gallbladder disease does not result in complications such as yours. You were very unlucky.

jemimavintage Tue 22-May-18 16:15:49

I guess then, I've answered my own question in some ways. The side effects listed were NOT adequate enough at explaining the potential for gallbladder disease/common bile duct damage/liver damage/pancreas damage. It certainly did not say that on the side effects leaflet.

thanks

Jem smile

jemimavintage Tue 22-May-18 16:16:15

Yep, it's exactly that sprouts..

sproutsandparsnips Tue 22-May-18 16:16:34

And I think you would be foolish if you were to attempt to sue tbh.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: